South Dakota, 2020Damaging Wind in South Dakota, August 14, 2020
August 14, 2020 · NWS ABR · 1 event in 1 county or zone
A severe thunderstorm brought a damaging seventy mph wind gust in Corson county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm brought a damaging seventy mph wind gust in Corson county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 14, 12:03 AM MST, 2 hours 46 minutes earlier.
Area forecast discussion, Aug 14, 12:03 AM MST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
203 AM CDT Fri Aug 14 2020
.DISCUSSION...
Issued at 202 AM CDT Fri Aug 14 2020
Main concerns for the short range center around this morning through
mid-afternoon. Decent s/w will lift out of the High Plains and move
e-ne across the Dakotas today. Meanwhile, sfc low currently over sw
SD will track northeast into eastern ND this morning. Just to the
north of this low expect strong convection to track eastward along
the ND/SD border area. With decent cooling aloft and strong mid-
level winds and steep lapse rates, expect both hail and wind to be
threats through the early morning hours. Convection will probably
transition more into ND toward sunrise as sfc low advects northeast
toward ABR. Advancing cold front will be moving across the far
eastern CWA during the afternoon hours and could link up with high
LLM and moderate to strong instability to produce showers/storms by
mid-afternoon. However, speed of upper and sfc system will limit
residence time with activity likely to be mostly into MN by 21z. So,
period of severe threat this afternoon/evening looks relatively
short for the far eastern forecast area. Much drier air will filter
into the region tonight, and then should stick around for a few
days.
Overall the extended forecast should bring mainly dry conditions as
a ridge aloft builds strongly over the western CONUS, and then tilts
toward the Northern Plains. The upper ridge should be mainly
suppressive, and therefore it should be mainly dry for most of the
period. Probably the main chance for any rain during the entire
period will come toward the end of next week as a s/w moves through
the Northern Plains and tamps down the mid-level ridge to some
degree. Temperatures this weekend should favor near to slightly
below normal, but with rising heights temps should return to near or
a little above normal for the early to middle part of next week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday Night)
Issued at 1231 AM CDT Fri Aug 14 2020
Terminals KABR,KATY,KPIR,KMBG
Generally VFR skies/vsbys are expected regionwide. However,
thunderstorms could bring a brief period of IFR conditions to
KMBG/KABR overnight and toward morning.
***Construction to improve taxiways at both KABR/KPIR terminals
may cause an occasional temporary visibility reduction due
to blowing dust (bldu), mainly during daytime hours UFN.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&
DISCUSSION...TDK
AVIATION...TDK
Hazardous weather outlook, Aug 14, 1:52 AM MST, 57 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
352 AM CDT Fri Aug 14 2020
MNZ039-046-SDZ003>011-020>023-150900-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Codington-Grant-Hamlin-Deuel-
352 AM CDT Fri Aug 14 2020 /252 AM MDT Fri Aug 14 2020/
This Hazardous Weather Outlook is for west central Minnesota, north
central South Dakota and northeast South Dakota.
.DAY ONE...Today and tonight.
Showers and storms are possible along the border with North Dakota
this morning, and along the border with Minnesota this afternoon. A
few severe storms are possible over those areas with hail and wind
the main risks.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.
SDZ015>019-033>037-045-048-051-150900-
Dewey-Potter-Faulk-Spink-Clark-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
352 AM CDT Fri Aug 14 2020 /252 AM MDT Fri Aug 14 2020/
This Hazardous Weather Outlook is for central South Dakota, north
central South Dakota and northeast South Dakota.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 14, 2:36 AM MST, 13 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
336 AM MDT Fri Aug 14 2020
SDZ003-140945-
Corson SD-
336 AM MDT Fri Aug 14 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CORSON COUNTY UNTIL
345 AM MDT...
At 336 AM MDT, Doppler radar was tracking a strong thunderstorm over
Thunder Hawk, or 7 miles east of Lemmon, moving northeast at 40 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Keldron and Thunder Hawk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Aberdeen.
&&
A Severe Thunderstorm Watch remains in effect until 700 AM MDT for
north central South Dakota.
LAT...LON 4594 10200 4594 10174 4578 10200
TIME...MOT...LOC 0936Z 226DEG 34KT 4595 10200
TMT
Thunderstorm Wind, Corson
- When
- August 14, 2:49 AM MST
- Where
- Corson County, 4.84 mi S of Morristown
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.860, -101.720
Estimated seventy mph winds downed several trees and took out the power in the house.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Wildfire in California, August 14 to 31, 20204 deaths · 18 injured · 61 kt wind · 29 events
- Excessive Heat in California, August 14 to 20, 20202 deaths · 2 events
- Tornadoes and Hail in Nebraska, August 14, 2020$17 million · EF0 · 16 events
- Hail and Damaging Wind in Kansas, August 14, 2020$26 million · 4 in hail · 6 events
- Tornadoes and Hail in Minnesota, August 14, 2020$1.3 million · EF1 · 41 events
- Excessive Heat in California, August 14 to 20, 2020$6.0 million · 15 events
- Tornadoes and Flash Flooding in Minnesota, August 14, 2020EF1 · 47 events
- Hail and Damaging Winds in Texas, August 14, 2020$50,000 · 1.5 in hail · 9 events
- Damaging Wind in Michigan, August 14, 2020$50,000 · 52 kt wind · 1 event
- Hail and Damaging Winds in North Dakota, August 14, 20201.75 in hail · 14 events
- Flash Flooding in North Carolina, August 14, 2020$15,000 · 5 events
- Hail and Damaging Wind in Kansas, August 14, 20204 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915161.